Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 98, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2000, 11:09 AM CDT for Logan County, North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 11, 2000, 11:09 AM CDT (16:09 UTC)
- Expired
- Jul 11, 2000, 12:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Logan County, ND
The radar
The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 11:30 AM CDT | Hail 1.5 | Gackle, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1158 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 111610
SVRBIS
NDC047-111700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1109 AM CDT TUE JUL 11 2000
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL NOON CDT
* AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF GACKLE...OR ABOUT 45
MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GACKLE AT 1140 AM CDT
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 4657 9954 4640 9943 4644 9904 4663 9905
4664 9922What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 AM CDT, 8 hours 39 minutes earlier.
Area forecast discussion, Jul 11, 2:30 AM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 AM CDT TUE JUL 11 2000 MAIN FORECAST ISSUE...THUNDERSTORMS AND HEAVY RAIN. AT THE MID LEVELS...THE CURRENT SHORTWAVE OVER THE NORTHERN PLAINS WILL BE EAST OF OUR FORECAST AREA BY 22Z. THE ETA HINTS AT A SECOND SHORTWAVE (VERY WEAK) FOR THIS EVENING AND TONIGHT. THE SURFACE TROUGH APPEARS TO BE TAKING ITS DIRECTION FROM THE CURRENT SHORTWAVE AS IT MOVES EAST OF A BIS/MOT LINE BY 00Z...HOWEVER BY 06Z TONIGHT A SECOND WEAK SURFACE TROUGH FROM DVL TO MLS IS HINTED AT BY THE ETA SURFACE FIELDS. THIS VERY WEAK TROUGH FLOATS AROUND THE ND/SD BORDER THROUGH WEDNESDAY. EAST OF THE MAIN SURFACE TROUGH RICH LOW LEVEL MOISTURE IS PROGGED BY THE ETA WITH DEWPOINTS WELL INTO THE 60S. THIS MOISTURE PERSISTS THROUGH THE NIGHT IN CENTRAL NORTH DAKOTA AS THE ABOVE MENTIONED SECONDARY SURFACE TROUGH APPEARS. THE MOISTURE THEN LINGERS WEDNESDAY ALONG THE SECONDARY TROUGH/BOUNDARY NEAR THE ND/SD BORDER. PROGGED CAPES ARE NOT TOO IMPRESSIVE TODAY...BEING IN THE 1000/1600 J/KG RANGE. LIKEWISE LIFTED'S DON'T EXCEED -4. THIS IS LIKELY DUE TO SUPRESSED SURFACE HEATING FROM THE PROGGED CLOUD COVER. WEDNESDAY AFTERNOON IS ACTUALLY MORE UNSTABLE IN SOUTHERN NORTH DAKOTA WITH -6 LIFTED'S AND CAPES OF 2000 J/KG. WILL HOLD OFF PUTTING TSTMS IN FOR WEDNESDAY AFTN BUT WILL NEED TO REVISIT THE POSSIBILITY IN THE NEXT FORECAST CYCLE. CURRENT CONVECTION WILL LIKELY CONTINUE ACROSS WESTERN AND CENTRAL NORTH DAKOTA DURING THE MORNING HOURS...NOTCHING UP IN INTENSITY OVER CENTRAL AND EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. THE SEVERE THREAT WILL BE LIMITED TO THE EASTERN PORTIONS OF OUR FORECAST AREA IN THE STRONG INSTABILITY IN ADVANCE OF THE SURFACE TROUGH. WITH THE SLOW MOVING TROUGH BEING ACTIVE ALL DAY...AND PRECIPITABLE WATER AT 125/150 PCT OF NORMAL HEAVY RAIN IS POSSIBLE FROM BIS/MOT EAST. THE ACTIVE CONVECTION WILL ALSO WORK TO HOLD DOWN TEMPERATURES TODAY IN CENTRAL NORTH DAKOTA. WILL LIKELY GO WITH THE COOLER AVIATION MOS HIGHS FOR TODAY. .BIS...NONE. RSL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 56 min |
| Jul 10, 9:54 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 61 min |
| Jul 11, 12:16 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 59 min |
| Jul 11, 1:17 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.